Exelon and Weight Loss
In studies where researchers documented the side effects seen with Exelon, weight loss was reported in up to 3 percent of people taking the medication for Alzheimer's disease. People taking higher doses of the drug appeared to be more likely to experience weight loss. If you are taking Exelon and weight loss occurs, make sure to let your healthcare provider know.
Exelon® (rivastigmine tartrate) is a prescription medication used to treat dementia due to Alzheimer's disease or Parkinson's disease. Weight loss is one of the possible Exelon side effects.
In clinical studies, up to 3 percent of people taking the drug for Alzheimer's disease experienced weight loss, compared to less than 1 percent of people taking a placebo (a "sugar pill" with no active ingredient). People taking higher doses of Exelon are much more likely to experience weight loss, compared to people taking low doses. Weight loss while on Exelon is most likely due to some of the gastrointestinal side effects of the drug, such as nausea, vomiting, diarrhea, and loss of appetite.
While a little weight loss can be desirable for many people, too much weight loss can cause problems, especially in frail, elderly people.
Weight loss is a possible side effect of Exelon, especially at a high Exelon dosage. If you are noticing significant weight loss possibly due to Exelon, talk with your healthcare provider. He or she may recommend ways to slow down or stop the weight loss. In more severe cases, your healthcare provider may recommend that you switch to a different dementia medication.